Alert archive / Montana / Flash Flood Warnings in 2006

Flash Flood Warning 1, NWS Great Falls, MT

June 9, 2006Cascade County, Montana

NWS Great Falls, MT issued this flash flood warning at Jun 9, 2006, 5:17 PM MDT for Cascade County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2006, 5:17 PM MDT (23:17 UTC)
Expired
Jun 9, 2006, 8:15 PM MDT
In force
3 hr
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Cascade County, MT

The radar

The Great Falls radar (KTFX), 28 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2006-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2006-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTFX 092318
FFWTFX
MTC013-100215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
517 PM MDT FRI JUN 9 2006

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN CASCADE COUNTY IN CENTRAL MONTANA...

* UNTIL 815 PM MDT.

* AT 513 PM MDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING FROM
  A THUNDERSTORM NEAR FORT SHAW.

* LOCATIONS IN THE WARNING INCLUDE FORT SHAW AND SUN RIVER.

THIS ALSO INCLUDES HIGHWAY 89 BETWEEN MILE MARKERS 4 AND 16 AND 
HIGHWAY 200 BETWEEN MILE MARKERS 132 AND 139.

LOCAL LAW ENFORCEMENT REPORTS THAT WATER ONE TO TWO FEET DEEP IS 
FLOWING OVER DRACUT HILL ROAD.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4743 11186 4743 11160 4761 11160 4761 11186

$$

SCHAUMANN
2 follow-up statements
000
WGUS85 KTFX 100125
FFSTFX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
714 PM MDT FRI JUN 9 2006

MTC013-100215-
CASCADE MT-
714 PM MDT FRI JUN 9 2006

...A FLASH FLOOD WARNING CONTINUES UNTIL 815 PM MDT FOR NORTHWESTERN
CASCADE COUNTY...

AT 712 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT ONE TO TWO INCHES OF RAIN HAS FALLEN OVER NORTHWESTERN CASCADE 
COUNTY SINCE 5 PM MDT. LOCAL LAW ENFORCEMENT ALSO REPORTED WATER 
FLOWING OVER DRACUT HILL ROAD AROUND 515 PM MDT.

LOCATIONS IN THE WARNING INCLUDE FORT SHAW AND SUN RIVER.

THIS ALSO INCLUDES HIGHWAY 89 BETWEEN MILE MARKERS 4 AND 16 AND 
HIGHWAY 200 BETWEEN MILE MARKERS 132 AND 139.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR 
OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND 
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE 
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4743 11186 4743 11160 4761 11160 4761 11186

$$

SCHAUMANN
000
WGUS85 KTFX 100211
FFSTFX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
810 PM MDT FRI JUN 9 2006

MTC013-100220-
CASCADE MT-
810 PM MDT FRI JUN 9 2006

...THE FLASH FLOOD WARNING FOR NORTHWESTERN CASCADE COUNTY WILL
EXPIRE AT 815 PM MDT...

LIGHT TO MODERATE RAIN WILL CONTINUE OVERNIGHT...AND CREEKS AND 
STREAMS REMAIN HIGH ACROSS THE AREA...BUT FLASH FLOODING IS NO 
LONGER EXPECTED. STANDING WATER MAY ALSO REMAIN UNDER BRIDGES AND 
OVERPASSES...AS WELL AS LOW SPOTS IN THE ROAD. DO NOT DRIVE VEHICLES 
INTO AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 4743 11186 4743 11160 4761 11160 4761 11186

$$

MPJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 2:37 PM MDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 9, 2:37 PM MDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
237 PM MDT FRI JUN 9 2006

.DISCUSSION...
TONIGHT THROUGH SUNDAY...DEEP UPPER LEVEL LOW OVER WASHINGTON STATE
CONTINUES TO PUMP MOIST SOUTHWEST FLOW OVER THE STATE. AIRMASS
UNSTABLE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON TO CONTINUE
TONIGHT. UPPER LEVEL DISTURBANCE WILL MOVE OVER THE AREA TO
ENHANCE PRECIPITATION ALONG THE ROCKY MOUNTAIN FRONT AND PORTIONS
OF CENTRAL MONTANA. RAIN SHOWERS COULD BE MODERATE TO LOCALLY
HEAVY AT TIMES. SHOWERS WILL TAPER OFF SATURDAY AND SATURDAY
NIGHT AS UPPER LEVEL TROF MOVES EASTWARD. UPPER LEVEL TROF OVER
CANADA WILL CAUSE LINGERING SHOWERS ON SUNDAY.

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...UNSETTLED PATTERN TO
CONTINUE WITH SW FLOW ALOFT AND EMBEDDED SHORTWAVE. THERE ARE SOME
INDICATIONS THAT A STRONGER SHORTWAVE COULD AFFECT THE AREA
TOWARDS MIDWEEK BUT CONFIDENCE IS NOT ALL THAT HIGH. EXPECT
OCCASIONAL SHOWERS/THUNDERSTORMS DURING THE PERIOD BUT BECAUSE OF
MODEL DIFFERENCES WITH SHORTWAVE DETAILS AND MODEL INCONSISTENCIES
WILL RIDE WITH INHERITED GENERAL CHANCE POPS FOR EACH 12HR
FORECAST PERIOD. DID RAISE POPS FOR SUNDAY NIGHT FOR SOME AREAS.
RAISED FORECAST HIGHS FOR SELECTED AREAS A FEW DEGREES FOR MONDAY
AND TUESDAY.

THURSDAY AND FRIDAY...UPPER LEVEL TROUGH WILL REMAIN OVER THE AREA
DURING THE PERIOD FOR GENERALLY AN UNSETTLED WEATHER PATTERN.
TEMPERATURES WILL BE SEASONABLY MILD WITH SCATTERED SHOWERS AND
MAINLY AFTERNOON AND EVENING THUNDERSTORMS. WILLIAMSON DC

&&

.AVIATION...
UPDATED 1747Z.
A VERY MOIST AIRMASS WILL REMAIN IN PLACE THROUGH SATURDAY
AFTERNOON. SCATTERED TO BROKEN AREAS CUMULUS CLOUDS WILL CONTINUE
THROUGH MID AFTERNOON WITH BASES 1500 TO 3500 FEET. ISOLATED SHOWERS
AND THUNDERSTORMS WILL BECOME WIDESPREAD AROUND 22Z. LOW CEILINGS
AND MODERATE TO HEAVY RAIN REDUCING VISIBILITY TO LESS THAN 3 MILES
WILL ACCOMPANY THE SHOWERS AND THUNDERSTORMS. RAIN WILL BECOME
WIDESPREAD AND HEAVY AT TIMES AFTER 00Z WITH CEILINGS GENERALLY
BELOW 3000 FEET AND VISIBILITY REDUCED. RAIN WILL COME TO AN END
OVER SOUTHWEST MONTANA AFTER MIDNIGHT. PERSISTENT RAIN WILL CONTINUE
INTO SATURDAY MORNING OVER NORTH CENTRAL MONTANA. MEIER

&&

.HYDROLOGY...
A PLANNED WATER RELEASE FROM TIBER DAM IS OCCURRING. THIS WILL
EVENTUALLY RAISE THE RIVER LEVEL FOR THE MARIAS BY A FEW FEET. IN
ADDITION TO THE PLANNED WATER RELEASE...THUNDERSTORMS THIS
AFTERNOON THROUGH SUNDAY MAY PRODUCE HEAVY RAINS...ESPECIALLY
OVER CENTRAL AND SOUTHWEST MONTANA. WATER LEVELS IN RIVERS AND
STREAMS...ESPECIALLY ALONG THE NORTHERN ROCKY MOUNTAIN FRONT...MAY
RISE DUE TO HEAVY RAIN. HOWEVER NO FLOODING IS ANTICIPATED.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  64  45  68 /  90  80  40  20
CTB  50  56  43  63 /  90  90  40  30
HLN  49  66  47  69 /  90  70  20  20
BZN  46  66  43  68 /  90  40  20  20
WEY  41  65  38  68 /  70  30  20  20
DLN  47  66  43  70 /  90  30  20  20
HVR  50  59  46  67 /  80  90  40  20
LWT  50  64  43  66 /  80  60  40  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CAMP
LONG TERM...BLANK/WILLIAMSON
AVIATION...MEIER

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 9, 5:29 AM MDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
529 AM MDT FRI JUN 9 2006

MTZ008>015-044>055-101130-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
529 AM MDT FRI JUN 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY. HEAVY RAIN IS POSSIBLE WITH
THUNDERSTORMS ALONG THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS ARE AGAIN LIKELY SATURDAY. SOME
THUNDERSTORMS MAY BECOME SEVERE WITH GUSTY WINDS...HEAVY RAIN AND
FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 9, 12:47 PM MDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1247 PM MDT FRI JUN 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             5 SW DILLON             45.16N 112.71W
06/09/2006  M1.00 INCH       BEAVERHEAD         MT   TRAINED SPOTTER

            QUARTER SIZE HAIL FALLING.

&&

BRUSDA
Local storm report, Jun 9, 1:02 PM MDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
102 PM MDT FRI JUN 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     HAIL             3 N DILLON              45.26N 112.63W
06/09/2006  M1.00 INCH       BEAVERHEAD         MT   TRAINED SPOTTER

            QUARTER SIZE HAIL COVERING THE GROUND.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 12:38 PM MDTSevere Thunderstorm WarningTFXBeaverhead52 min
Jun 9, 1:01 PM MDTSevere Thunderstorm WarningTFXMadison59 min
Jun 9, 3:50 PM MDTFlash Flood WatchTFX18 hr

Nearby

Flash Flood Warnings in Montana, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.